Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 3, NWS Flagstaff, AZ

July 1, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 1, 2015, 9:05 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 9:05 PM MST (04:05 UTC)
Expired
Jul 2, 2015, 12:00 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.1
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WGUS55 KFGZ 020405
FFWFGZ
AZC005-020700-
/O.NEW.KFGZ.FF.W.0003.150702T0405Z-150702T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 PM MST WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL MIDNIGHT MST
    
* AT 904 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  HUALAPAI HILLTOP...SUPAI AND HAVASUPAI RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

AT A STREAM LEVEL OF 17 FEET...MINOR FLOODING WILL OCCUR. FOOT
BRIDGES WILL BE WASHED OUT IN SUPAI CAMPGROUND. SOME CAMPSITES WILL
BE FLOODED. CAMPERS MAY BE STRANDED IN PORTIONS OF THE CAMPGROUND.

&&
 
LAT...LON 3631 11276 3613 11235 3600 11226 3600 11274
      3631 11277

$$
41
2 follow-up statements
013 
WGUS75 KFGZ 020515
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 PM MST WED JUL 1 2015

AZC005-020700-
/O.CON.KFGZ.FF.W.0003.000000T0000Z-150702T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
1015 PM MST WED JUL 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST FOR
CENTRAL COCONINO COUNTY...

AT 1011 PM MST...DOPPLER RADAR INDICATED MODERATE RAINFALL WAS 
CONTINUING UPSTREAM OF SUPAI ON HAVASU CREEK. 

FLASH FLOODING ON HAVASU CREEK AND ON THE TRAIL FROM THE HUALAPAI 
HILLTOP TO SUPAI IS EXPECTED TO CONTINUE THROUGH MIDNIGHT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUALAPAI HILLTOP...SUPAI AND HAVASUPAI RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3631 11276 3613 11235 3600 11226 3600 11274
      3631 11277

$$

41
051 
WGUS75 KFGZ 020656
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1156 PM MST WED JUL 1 2015

AZC005-020703-
/O.EXP.KFGZ.FF.W.0003.000000T0000Z-150702T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
1156 PM MST WED JUL 1 2015

...THE FLASH FLOOD WARNING FOR CENTRAL COCONINO COUNTY WILL EXPIRE AT
1200 AM MST...

RAINFALL HAS ENDED IN THE SUPAI AREA AND CATARACT CREEK BASINS. 
TRAILS LEADING INTO SUPAI...ALONG HUALAPAI CANYON AND OTHER SIDE 
CANYONS...MAY STILL HAVE LIGHT FLOWS. HOWEVER...THE THREAT FOR LIFE 
THREATENING FLASH FLOODING HAS ENDED.

LAT...LON 3631 11276 3613 11235 3600 11226 3600 11274
      3631 11277

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:48 PM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 3:48 PM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
348 PM MST WED JUL 1 2015

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA INTO NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY.

&&

.DISCUSSION...A DELAYED START TO CONVECTION TODAY, BUT ONCE THE
CAP WAS BROKEN, SEVERAL VERY POWERFUL STORMS DEVELOPED. GOLF BALL
SIZED HAIL WAS REPORTED IN ASSOCIATION WITH A THUNDERSTORM NEAR
PARKS, AND QUARTER SIZED HAIL WAS OBSERVED IN BELLEMONT AND FORT
VALLEY. SO FAR TODAY, THE MAJORITY OF SHOWERS AND THUNDERSTORMS HAVE
OCCURRED OVER HIGHER TERRAIN FROM THE MOGOLLON RIM NORTHWARD, WHICH
MAKES SENSE GIVEN THE CONVECTIVE ACTIVITY THAT OCCURRED SOUTH OF THE
RIM LAST NIGHT. CURRENT RADAR AND SATELLITE TRENDS INDICATE SHOWER
AND THUNDERSTORM ACTIVITY WILL RELOCATE INTO THE LITTLE COLORADO
RIVER VALLEY AND POSSIBLY YAVAPAI AND NORTHERN GILA LATER THIS
AFTERNOON AND EVENING.

THURSDAY THROUGH SATURDAY...WIND SHEAR DECREASES AS THE MID AND
UPPER LEVEL HIGH SHIFTS TOWARD THE STATE. MOISTURE PROFILES ARE
FORECAST TO DECREASE ONLY SLIGHTLY, SO EXPECT SCATTERED
AFTERNOON/EVENING STORMS OVER THE HIGHER TERRAIN. THE STRONGER E/NE
STEERING FLOWS OF THE PAST COUPLE DAYS WILL DECREASE, SO STORMS WILL
BE LESS LIKELY TO ROLL OFF THE HIGHER TERRAIN INTO THE LOWER VALLEYS
AND POPS IN THESE AREAS ARE LOWER. BY SUNDAY AND INTO EARLY NEXT
WEEK, THE MID LEVEL HIGH IS FORECAST TO RE-POSITION SOUTH AND EAST
OF OUR AREA RESULTING IN A FEW DAYS OF A MORE SOUTHERLY FLOW. STORM
CHANCES WILL CONTINUE MAINLY OVER AND NORTH OF THE MOGOLLON RIM AND
WHITE MTNS. THIS STEERING FLOW IS NOT AS FAVORABLE FOR STORMS SOUTH
OF THE RIM. TEMPERATURES SHOULD BE NEAR TO A FEW DEGREES ABOVE
SEASONAL AVERAGES.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL
CONTINUE THIS EVENING...GENERALLY MOVING TO THE WEST. THE LARGEST
THREATS TO AVIATION WILL BE THE POTENTIAL FOR LARGE HAIL AND STRONG
WINDS TO 50 KTS. THE AREA MOST LIKELY FOR STRONG/SEVERE STORMS WILL
BE FROM THE GRAND CANYON ALONG THE MOGOLLON RIM/WHITE MTNS SOUTH
INTO GILA AND YAVAPAI COUNTIES. STORM COVERAGE SHOULD BEGIN TO
DECREASE AFT 06Z.

AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A RIDGE OF HIGH PRESSURE OVER THE REGION WILL KEEP A
MOIST AND UNSTABLE AIR MASS ACROSS NORTHERN ARIZONA FOR THE NEXT
SEVERAL DAYS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON. SOME STORMS THIS EVENING MAY BECOME STRONG TO SEVERE.

FRIDAY THROUGH SUNDAY...A TYPICAL MONSOON WEATHER PATTERN WILL
CONTINUE WITH DAILY CHANCES SHOWERS AND THUNDERSTORMS. TEMPERATURES
WILL REMAIN CLOSE TO NORMAL.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...MCS
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 1, 5:23 AM MST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
523 AM MST WED JUL 1 2015

AZZ004>018-037>040-020330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
523 AM MST WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS BY EARLY AFTERNOON AND THEN MOVE WEST INTO THE
VALLEYS. A FEW STORMS FROM THE MOGOLLON RIM AND WHITE MOUNTAINS
SOUTH ACROSS YAVAPAI AND GILA COUNTIES COULD BECOME SEVERE...WITH
WIND GUSTS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONSOONAL FLOW WILL REMAIN OVER NORTHERN ARIZONA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 1, 4:15 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     14 SE BAGDAD            34.43N 113.00W
06/30/2015                   YAVAPAI            AZ   DEPT OF HIGHWAYS

            TREES DOWN ALONG SR-96 AT MM 18. REPORTED BY AZDOT.
            TIME ESTIMATED.

&&

EVENT NUMBER FGZ1500072

TRC
Local storm report, Jul 1, 4:33 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
433 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             PARKS                   35.26N 111.95W
07/01/2015  M1.75 INCH       COCONINO           AZ   TRAINED SPOTTER

            MEASURED GOLF BALL SIZED HAIL.

&&

EVENT NUMBER FGZ1500069

TRC
Local storm report, Jul 1, 4:51 PM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
451 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             15 W WINDOW ROCK        35.67N 109.33W
07/01/2015  E1.50 INCH       APACHE             AZ   PUBLIC

            PUBLIC POSTED PICTURE ON FACEBOOK

&&

EVENT NUMBER FGZ1500073

TRC
Local storm report, Jul 1, 6:08 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
608 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 NW PARKS              35.28N 111.98W
07/01/2015  M1.50 INCH       COCONINO           AZ   TRAINED SPOTTER

            HAIL BROKE A SKYLIGHT AND DENTED VEHICLES.

&&

EVENT NUMBER FGZ1500074

TRC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:13 PM MSTAreal Flood AdvisoryFGZApache, Coconino, Navajo3 hr
Jul 1, 5:43 PM MSTSevere Thunderstorm WarningFGZApache32 min
Jul 1, 6:02 PM MSTSevere Thunderstorm WarningFGZApache28 min
Jul 1, 7:11 PM MSTSevere Thunderstorm WarningFGZApache, Navajo34 min
Jul 1, 10:15 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai15 min
Jul 1, 11:49 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai116 min
Jul 2, 12:26 AM MSTSpecial Weather StatementFGZ34 min
Jul 2, 4:40 PM MSTSpecial Weather StatementFGZCoconino35 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.